Resolution of a contraceptive-steroid--induced hepatic adenoma with subsequent evolution into hepatocellular carcinoma

S. C. Gordon, K. J. Reddy, A. S. Livingstone, L. J. Jeffers, E. R. Schiff

Research output: Contribution to journalArticle

100 Scopus citations

Abstract

The very rare event of 3 types of liver neoplasia occurring at different times and locations in a user or oral contraceptives is reported. The woman developed benign hepatic adenoma at 36 years of age in 1977 after using pills for 14 years. She had taken a combination of norethindrone and mestranol for the last 7 years. The tumor was 13 cm in diameter and extensively involved the inferior suface of the right lobe. She discontinued pills, the tumor resolved, and she remained well. In 1984 a necrotic hemorrhagic mass with a thick fibrous capsule was then found at the same site. It was a poorly differentiated hepatocellular carcinoma. During a second laparotomy 2 months later for curative resection, another nodular mass 2 cm in diameter was found on the left lobe, apparently a focal nodular hyperplasia. 9 months later several tumor implants appeared on the serosal surface of the transverse colon, metastatic hepatocellular carcinoma. After partial colectomy the woman has been free of tumors for 2 years. The literature on the few cases of malignant transformation of adenomas associated with contraceptive steroids is discussed. Even though such adenomas usually resolve after discontinuation of the pill, patients should probably be followed with ultrasound over several years.

Original languageEnglish (US)
Pages (from-to)547-549
Number of pages3
JournalAnnals of internal medicine
Volume105
Issue number4
DOIs
StatePublished - Jan 1 1986

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Resolution of a contraceptive-steroid--induced hepatic adenoma with subsequent evolution into hepatocellular carcinoma'. Together they form a unique fingerprint.

  • Cite this